Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 313, NWS Norman, OK

May 13, 2003Foard County, Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 13, 2003, 6:31 PM CDT for Foard County, Hardeman County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 6:31 PM CDT (23:31 UTC)
Expired
May 13, 2003, 7:00 PM CDT
In force
29 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Foard County, TX, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 70 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
624 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 132331
SVROKC
TXC155-197-140000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FOARD COUNTY IN NORTHERN TEXAS
  NORTHERN HARDEMAN COUNTY IN NORTHERN TEXAS

* UNTIL 700 PM CDT

* AT 631 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11
  MILES NORTHWEST OF MARGARET...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHILLICOTHE...MARGARET...MEDICINE
  MOUND AND RAYLAND

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 65 MPH ARE LIKELY
WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3427 9983 3409 9988 3399 9948 3429 9950

$$

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:39 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 13, 3:39 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
339 PM CDT TUE MAY 13 2003

NEAR MERGER OF CONVECTIVE OUTFLOW BOUNDARY OVER NORTHEAST OKLAHOMA
WITH APPROACHING DRYLINE NOW IN NW OKLAHOMA AND SYNOPTIC SCALE COLD
FRONT CURRENTLY MOVING THROUGH NW KANSAS IS EXPECTED TO BE THE MOST
LIKELY AREA FOR NEW CONVECTION TO FORM THAT WOULD AFFECT THE
FORECAST AREA OVERNIGHT. THIS WILL RESULT IN LIKELY POPS ALONG AND
EAST OF A LINE FROM ABOUT MEDFORD TO STILLWATER...TO HOLDENVILLE.
FARTHER SOUTHWEST ALONG THE DRYLINE...CONVERGENCE MAY BE ENOUGH TO
OVERCOME CONVECTIVE INHIBITION THROUGH EARLY EVENING BEFORE
INHIBITION INCREASES...BUT AREAL COVERAGE SHOULD BE LOW IF AT ALL.

CAP IS EXPECTED TO STRENGTHEN OVER THE WESTERN HALF OF THE AREA
OVERNIGHT AS THE FLOW ABOVE THE SURFACE VEERS AND ADVECTS THE HOT
AIRMASS THAT IS CURRENTLY FORMING OVER THE PANHANDLE. THE RESULT MAY
BE A TIGHT GRADIENT FROM WEST TO EAST WITH REGARD TO POPS.

AN MCS MAY BE ONGOING EARLY WEDNESDAY MORNING...MAINLY OVER EASTERN
OKLAHOMA AND ARKANSAS THAT MAY BUILD WEST SOUTHWEST INTO THE LOW
LEVEL JET AXIS. 40 POPS WILL RETAINED OVER THE SOUTHEAST PARTS OF
THE AREA FOR THIS CONCERN. WEAK FRONTAL BOUNDARY WILL ALSO BE
PROGRESSING SOUTHEASTWARD THROUGH THE DAY...PROBABLY CLEARING
SOUTHEAST OKLAHOMA WEDNESDAY EVENING.

MOIST AND POTENTIALLY UNSTABLE AIRMASS SOUTH OF THE FRONT WILL BEGIN
TO ADVECT WESTWARD THEN NORTHWESTWARD BY THURSDAY AS THE NEXT
PROGGED SHORTWAVE TROUGH APPROACHES. CONVECTIVE INITIATION APPEARS
MOST LIKELY WEST OF THE AREA AREA DURING THESE PERIODS THAT COULD
EVENTUALLY MOVE EASTWARD INTO THE AREA. THE SCENARIO BECOMES MORE
COMPLICATED BY FRIDAY AND SATURDAY WITH THE SHORTWAVE UPPER LOW
MOVING THROUGH THE AREA...WARRANTING POPS FOR ALL AREAS BEFORE THE
ASSOCIATED FRONT MOVES EAST OF THE AREA BY EARLY SATURDAY.

OKC   66  82  62  80 /  30  30   0   0
HBR   65  84  61  80 /  30  20   0   0
SPS   66  86  66  83 /  30  30  20   0
GAG   58  81  54  77 /  20   0   0   0
PNC   64  81  57  77 /  60  20   0   0
DUA   66  83  66  83 /  30  40  30  20

.OUN...
OK...NONE.
TX...NONE.
JAMES
Hazardous weather outlook, May 13, 12:00 PM CDT, 6 hours 31 minutes before
OKZ004>048-050>052-TXZ083>090-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES ALL OF WESTERN...CENTRAL...AND SOUTHEAST
OKLAHOMA AND WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
AFTERNOON THROUGH TONIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE
AFTERNOON THROUGH THE NIGHT.

DISCUSSION...
A SURFACE LOW PRESSURE CENTER WILL CONTINUE TO DEVELOP OVER
SOUTHWEST KANSAS AND MOVE SLOWLY EAST THROUGH THE AFTERNOON. THE
DRYLINE SOUTH OF THIS LOW IS EXPECTED TO MOVE AS FAR EAST AS THE
MAIN BODY OF NORTHWEST OKLAHOMA AFTER MID-AFTERNOON AND RANGE SOUTH
INTO THE SOUTHERN TEXAS PANHANDLE. A WEAK WARM FRONT ACROSS CENTRAL TEXAS
THAT THIS MORNING HAD LOWER 70 DEWPOINTS SOUTH OF IT WILL MOVE INTO
SOUTHERN OKLAHOMA BY EARLY EVENING. THIS WILL PROVIDE INCREASINGLY
FAVORABLE CONDITIONS NEAR THE SURFACE.

ALTHOUGH BOUNDARY LAYER MOISTURE WILL CONTINUE TO INCREASE RAPIDLY
OVER MOST OF THE RISK AREA BOOSTING CAPE VALUES...STRONG WARM AIR
ADVECTION ABOVE THE MOIST LAYER WILL SERVE AS AN INHIBITOR TO STORM
DEVELOPMENT. HOWEVER...STRONG SURFACE HEATING ACROSS THE SOUTHERN
TEXAS PANHANDLE AND WESTERN NORTH TEXAS MAY HELP TO START STORMS
ALONG THE DRYLINE.

SHEAR PROFILES SHOULD BE SUFFICIENT FOR THE DEVELOPMENT OF SUPERCELL
STORMS IF STRONG SURFACE HEATING CAN OVERCOME THE CAPPING THERMAL
INVERSION THAT WILL BE INCREASING OVER THE AREA THROUGH THE DAY.

A SECONDARY FEATURE FOR DEVELOPMENT MAY BE AN OLD OUTFLOW BOUNDARY
ACROSS NORTHEAST OKLAHOMA FROM MORNING STORMS IN SOUTHEAST KANSAS.

AFTER MIDNIGHT A COLD FRONT IS EXPECTED TO MOVE INTO NORTHWEST
OKLAHOMA. THIS BOUNDARY WILL PROVIDE YET ANOTHER FOCUS FOR STORM
DEVELOPMENT OVERNIGHT. NORTH CENTRAL AND CENTRAL OKLAHOMA ARE AREAS
MOST LIKELY TO HAVE STORMS OVERNIGHT AS THE FRONT MOVES SOUTHEAST
INTO AN AREA OF DEEPER MOISTURE AND MORE FAVORABLE BOUNDARY LAYER
WINDS. THESE STORMS MAY ORGANIZE INTO A MESOSCALE CONVECTIVE SYSTEM
LATER TONIGHT AND EARLY WEDNESDAY.

THE MAIN THREATS FROM LATE AFTERNOON AND EVENING STORMS WOULD BE
LARGE HAIL AND STRONG WINDS. ALTHOUGH THE TORNADO THREAT IS NON-
ZERO...IT IS EXPECTED TO BE LOW. THE MAIN OVERNIGHT THREATS ARE
EXPECTED TO BE STRONG WINDS AND LARGE HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH LATE FRIDAY.
THE GREATEST RISK OF SEVERE WEATHER WILL BE ON WEDNESDAY AND
THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

WR

In the hours before

Special weather statement, May 13, 5:58 PM CDT, 33 minutes before
TXZ083-084-132315-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
558 PM CDT TUE MAY 13 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF LAZARE AT 558
PM CDT...MOVING EAST AT 30 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY...AND
PRODUCE LARGE HAIL AND DAMAGING WINDS.

PEOPLE IN FOARD AND HARDEMAN COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER
CONDITIONS AS THIS STORM APPROACHES.

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:38 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman22 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.